Hail, Osage
- When
- May 31, 10:57 AM CST to 10:58 AM CST
- Where
- Osage County, 8.57 mi NNW of Burlingame
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.870, -95.870
Thunderstorms traversed northeast Kansas during the early afternoon hours, producing several large hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Thunderstorms traversed northeast Kansas during the early afternoon hours, producing several large hail reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 31, 5:27 AM CST, 5 hours 30 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 627 AM CDT Wed May 31 2017 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 332 AM CDT Wed May 31 2017 The main focus for today will be the potential for strong to severe storms this afternoon and evening. Early this morning, a surface front was located across northeast Kansas generally oriented from east to west. A few scattered storms driven by the mean flow moved southeast across the area. Additional storm development in Nebraska is expected to stream southeast into north central Kansas and continue to move east through the morning staying generally north of I-70. Main focus for any severe storms this afternoon will be the aforementioned surface front which is expected to be located across central Kansas just south of I-70. Models tend to break the cap in the early to mid afternoon with dewpoints in the low 60s and sufficient CAPE around 1500 J/kg. Effective shear of 35-40 knots will also be in place promoting rotating updrafts and possibly supercells, especially with any discrete storms that form initially. Large hail will be possible with any rotating storms. An isolated tornado can also not be ruled out near the surface boundary during the afternoon. Storms may congeal as time goes on, and with steep low level lapse rates and higher LCLs, damaging winds will be possible during the afternoon and into the evening. Another round of storms is expected to develop late tonight as the low level jet ramps up in conjunction with another subtle impulse in the mean mid- level flow. Shear will still be near 30 knots overnight and storms may form into a complex and be capable of strong winds and hail. The bulk of this precipitation is expected to stay in very far northeast Kansas. As for temperatures, highs today will range from the upper 70s to low 80s, with lows tonight warmer than previous nights in the low 60s. .LONG TERM...(Thursday through Tuesday) Issued at 332 AM CDT Wed May 31 2017 By Thursday heights rise with weak upper ridging forecast to build across the area. Any low level boundaries should also mix north out of the area so precip chcs should trend downward Thursday and Thu night. By Friday the region will become influenced by a weak subtropical upper wave that is forecast to drift across the area. Expect only sct at best diurnal convection given lack of any boundaries in the area so will keep precip chcs modest until later Friday night into Saturday when another cold front will slide into the area. The timing of this front is uncertain especially later Saturday when the ECMWF shows mainly dry conds while the GFS has widespread precip so stay tuned as the forecast for Sat may change. Dry weather should then occur Sunday into early next week as a large upper low deepens across the Great Lakes and forces cool high pressure southward through the Plains. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 617 AM CDT Wed May 31 2017 Overall, VFR conditions are expected throughout the period. There is a chance for thunderstorms this afternoon with the best chances for storms near terminals between 20-23Z. Exact location of development of these storms have only warranted VCTS mentioned at this time. There is another chance for storms overnight, but left this mention out of the TAF due to low confidence in timing and location. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Heller LONG TERM...Omitt AVIATION...Heller
Hazardous Weather Outlook National Weather Service Topeka KS 355 AM CDT Wed May 31 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-010900- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 355 AM CDT Wed May 31 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Scattered t-storms will develop this afternoon mainly south of I-70. The main hazards with the storms will be large hail and damaging winds although an isolated brief tornado cannot be ruled out. The main risk for severe storms today should occur between 2pm and 7pm. More storms are expected to develop later tonight and a few of those could also produce hail and gusty winds along with locally heavy rains. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. T-storms will be possible across the area Friday night through Saturday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 2pm mainly south of I-70. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Special Weather Statement National Weather Service Topeka KS 1022 AM CDT WED MAY 31 2017 KSZ022-036-038-311545- Wabaunsee-Geary-Riley- 1022 AM CDT WED MAY 31 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GEARY...SOUTHEASTERN RILEY AND WEST CENTRAL WABAUNSEE COUNTIES UNTIL 1045 AM CDT... At 1021 AM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Volland, moving southeast at 20 mph. Nickel size hail will be possible with this storm. Locations impacted include... Alta Vista and Volland. This includes Interstate 70 between mile markers 312 and 321. LAT...LON 3903 9663 3913 9649 3897 9625 3884 9646 TIME...MOT...LOC 1521Z 319DEG 19KT 3903 9653 Hennecke
Special Weather Statement National Weather Service Topeka KS 1046 AM CDT WED MAY 31 2017 KSZ038-311615- Wabaunsee- 1046 AM CDT WED MAY 31 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WABAUNSEE COUNTY UNTIL 1115 AM CDT... At 1046 AM CDT, Doppler radar was tracking a strong thunderstorm near Volland, moving southeast at 25 mph. Nickel size hail will be possible with this storm. Locations impacted include... Alma and Volland. LAT...LON 3895 9644 3906 9636 3898 9606 3885 9616 TIME...MOT...LOC 1546Z 293DEG 22KT 3897 9636 Hennecke
Special Weather Statement
National Weather Service Topeka KS
1114 AM CDT WED MAY 31 2017
KSZ038-039-055-311645-
Wabaunsee-Shawnee-Osage-
1114 AM CDT WED MAY 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHAWNEE...
SOUTHEASTERN WABAUNSEE AND NORTHWESTERN OSAGE COUNTIES UNTIL 1145 AM
CDT...
At 1114 AM CDT, Doppler radar was tracking a strong thunderstorm near
Eskridge, moving east at 25 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Eskridge and Harveyville.
This includes Kansas Turnpike between mile markers 160 and 161.
LAT...LON 3878 9594 3889 9622 3898 9616 3890 9586
3880 9590
TIME...MOT...LOC 1614Z 291DEG 22KT 3890 9615
HenneckeSpecial Weather Statement National Weather Service Topeka KS 1146 AM CDT WED MAY 31 2017 KSZ038-039-055-311730- Wabaunsee-Shawnee-Osage- 1146 AM CDT WED MAY 31 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHAWNEE...EAST CENTRAL WABAUNSEE AND NORTHWESTERN OSAGE COUNTIES UNTIL 1230 PM CDT... At 1146 AM CDT, Doppler radar was tracking a strong thunderstorm 5 miles south of Dover, moving east at 25 mph. Nickel size hail will be possible with this storm. Locations impacted include... Southern Topeka, Carbondale, Auburn, Scranton and Berryton. This includes Kansas Turnpike between mile markers 160 and 172. LAT...LON 3882 9599 3895 9597 3894 9560 3876 9562 TIME...MOT...LOC 1646Z 279DEG 21KT 3888 9593 Hennecke
The Topeka radar (KTWX), 34 km away, was scanning. The volume nearest the first event began at 16:58 UTC.
11 hail. Local standard time, as filed.
Hail lasted for three minutes.
Coop observer was located 3 miles east of Sharp, Kansas.
Mostly nickel size hail stones were reported with a few quarter size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703423, 703424, 703425, 703426, 703428, 703430, 703431, 703432, 703433, 703434, 703435.